My Mom takes an antipsychotic as part of her dementia treatment. Recently, I've noticed that she's moving her tongue more. Could this be tardive dyskinesia?

It's possible that the tongue movements you've noticed are tardive dyskinesia, caused by the antipsychotic drug your mother takes. The most common symptoms of tardive dyskinesia —uncontrolled movements, usually caused by long-term use of an antipsychotic drug — involve the mouth, lips and tongue.

At first, a person may move his or her tongue from side to side. As the condition progresses, a person may stick out his or her tongue or twist it. Other mouth-related symptoms are:

  • Grimacing
  • Pouting
  • Lip smacking
  • Chewing movements
  • Puffing out the cheeks

When severe, symptoms may make it hard to eat, talk and swallow.

Tardive dyskinesia can also affect the arms, legs, fingers and respiratory system. Those symptoms may include:

  • Foot tapping
  • Shoulder shrugging
  • Rocking back and forth
  • Spreading out the fingers
  • Hip thrusting
  • Grunting
  • Rapid breathing
  • Twisting or extending the neck
  • Eyelid spasms

Symptoms usually come on gradually and may be hard to notice at first. They can range from mild to severe. They may be worse with stress and go away during sleep.

A person with dementia or severe mental illness may not be aware of these movements. However, someone who's less cognitively impaired may be aware of them.

It's important to talk to a doctor if you notice symptoms of tardive dyskinesia. Early diagnosis and treatment may help limit the effects of the condition.

June 04, 2019 See more Expert Answers